The Aesthetic Guide is part of the Informa Markets Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

HA fillers and blindness

Researchers looking at orbital symptoms associated with blindness after hyaluronic acid (HA) filler injections write that most retinal and ophthalmic artery occlusions probably start from vessels close to the glabella, according to a study published August 2017 in Plastic and Reconstructive Surgery.

In their classification of the cases of blindness from HA fillers since 2012, the researchers reviewed patients during a six-month follow-up and categorized two patients as type I, with blindness but without ptosis or ophthalmoplegia; two as type II, with blindness and ptosis but without ophthalmoplegia; two patients as type III, with blindness and ophthalmoplegia but no ptosis; and three cases as type IV, or blindness, ptosis and ophthalmoplegia.

According to the study, five patients had received glabella injections. Three had injections in the dorsum and three in the nasolabial fold. The direct injections, done with needles, ranged from 0.1 cc to 1 cc or more. 

It’s known that blindness happens after cosmetic filler injections; yet, it’s an adverse event which is generally not addressed with patients, researchers reported in 2014 in JAMA Ophthalmology.

Considered rare, blindness from facial fillers is for the most part irreversible. One pressing issue is that cases may be underreported and, with increasing filler popularity and providers offering the service, there could be an uptick in new injectors who are not aware of the varying patterns of facial vascular arborization, according to a late 2014 study in Plastic and Reconstructive Surgery.

NEXT: Know Your Anatomy

 

Know Your Anatomy

Hermine Warren, DNP, APRN, CANS, CNM, has practiced in the nonsurgical cosmetic subspecialty since 2004. As a trainer for Allergan and Galderma she teaches providers how to safely inject cosmetic fillers.

She says, first and foremost, providers must know the anatomy before injecting fillers of any type in the face.

“When looking at a patient's face you initially see an outer layer of skin, but, it is critical to know what is underneath that skin. You need to know what you’re injecting into,” says Dr. Warren, who is also a faculty member of Progressive Aesthetic Learning Essential to Technical Expertise, or PALETTE, a nonsurgical facial rejuvenation education program for clinicians.

Chinese researchers anatomically studied ophthalmic artery embolism after cosmetic injection on cadavers. They found four arteries are located in common injection regions, including the glabellar, nasal dorsum and nasolabial fold. These arteries, which are connected to the ophthalmic artery, are the supratrochlear artery, supraorbital artery, dorsal nasal artery and angular artery.

As a result of the study, they recommend against injections in the periosteum layer at the glabellar region or sub-superficial musculo aponeurotic system layer of nasal dorsum and nasolabial fold, according to the study published in July 2017 in Journal of Craniofacial Surgery.

Still, even among anatomy-aware providers, blindness from fillers can occur. Another way to potentially minimize adverse events is to use a micro-cannula; instead of a needle, according to Dr. Warren. The theory is, she says, that since cannulas are blunt edged rather than sharp like a needle, they are less likely to pierce a vessel; thus the potential for blindness seems to be decreased.

“The degree of safety seems to be improved with micro-cannula injections. However, there have been reported cases of blindness with cannulas. So, it is up to the provider to inject safely, be aware of the facial anatomy, and to know the signs of an occlusion” she says.

When blindness occurs from a filler injection, it happens quickly and sometimes without warning. Hyperbaric oxygen and hyaluronidase (post HA filler) generally won’t help. Some patients complain of a lot of pain, but others don’t.

“Within seconds, someone may be saying to you, ‘I can’t see out of my eye,’” Dr. Warren says.

Although there is research that has addressed blindness from dermal filler injections, currently there is limited documentation on successful reversal should blindness occur, according to Dr. Warren.

Hide comments
account-default-image

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish